The side effects of cough and cold medications

Children get a wide variety of ailments and infections in their first few years and parents want to treat them as effectively as possible to get the “quickest relief.” But beware … children are often particularly vulnerable to side effects of medications because of their small vulnerable bodies and developing brains.

Several ingredients of over-the-counter “cold” remedies have been associated with serious (and sometimes even deadly) side effects in children. In addition, most over-the-counter remedies have not been found to be particularly beneficial.

Medications with a decongestant action such as pseudoephedrine, phenylephrine or phenylpropanolamine, common components of over-the-counter cold mixtures, can raise the heart rate and blood pressure or even cause abnormal heart rhythm. In several countries such as the USA and UK, these ingredients are no longer recommended under the age of 6 years. Even decongestant nose drops with ingredients such as pseudoephedrine or phenylephrine should only be used for short periods of time, as prolonged use of over 5 days may lead to rebound congestion of the nose. Stick to simple saline nasal drops or sprays if possible.

The old fashioned “sedating” antihistamines such as chlorpheniramine, diphenhydramine and hydroxyzine can cause sedation, even depressed breathing, and in some children the “opposite” effect of overexcitement, hallucinations and sleep disturbance. Similarly to the decongestants, they are no longer recommended under the age of 6 years. The newer “non-sedating” antihistamines such as cetirizine, loratadine, fexofenadine, levocetirizine, rupatadine and desloratadine are much safer drugs but not very effective in the common cold.

Cough mixtures are generally not very effective, and safe home remedies such as honey (over the age of one year) are much safer and as effective. Cough suppressants such as codeine and dextromethorphan can cause respiratory suppression and drowsiness, or a feeling of “euphoria” (dextromethorphan is used illegally as a recreational drug).

Cortisone based treatments may be justified and very effective for conditions such as asthma or croup, when the airways are truly inflamed, but should not be used for the common cold. It is well known that prolonged use of cortisone tablets or syrup can cause weight gain, high blood pressure, cataracts and stunted growth. However, even short courses can cause behaviour changes and reduced bone density with a greater tendency to have bone fractures in the long run.

There is frequently an expectation that children should be given antibiotics for simple upper respiratory infections. Most “cold-like” illnesses are viral and do not respond to antibiotics. Antibiotics can be associated with allergic reactions, and other side effects such as diarrhoea or thrush. Overuse of antibiotics on a population level can lead to antibiotic resistance which becomes a real issue for people who truly need antibiotics.

Of course, if medications are used responsibly and at the correct dose, they are usually absolutely safe. However, we should all be wary of “overmedicating” the child with a milder illness, as the risks associated with “cold” medications may outweigh the benefits, especially in the young child. The safest advice is to keep the child comfortable with saline nose drops, paracetamol if needed, frequent small feeds and lots of hugs.

2017-06-21T22:50:48+00:00 September 14th, 2016|

About the Author:

Leave A Comment

AFSA Newsletter

Have you signed up to our newsletter?

Sign up here